Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 126, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 16, 2017, 3:27 PM EDT for Franklin County, Scott County, Woodford County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 3:27 PM EDT (19:27 UTC)
- Expired
- Apr 16, 2017, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, KY, Scott County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WUUS53 KLMK 161927
SVRLMK
KYC073-209-239-162000-
/O.NEW.KLMK.SV.W.0126.170416T1927Z-170416T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
327 PM EDT SUN APR 16 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northwestern Woodford County in central Kentucky...
Southwestern Scott County in central Kentucky...
Franklin County in central Kentucky...
* Until 400 PM EDT
* At 327 PM EDT, severe thunderstorms were located from 9 miles
northeast of Frankfort to 7 miles northwest of Lawrenceburg,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Frankfort, Midway, Stamping Ground, Longlick, Slickway,
Skinnersburg, Farmdale, Elmville, Bridgeport and Mckees Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 8474 3809 8483 3810 8484 3809 8486
3812 8487 3810 8489 3810 8492 3811 8496
3812 8497 3813 8501 3835 8483 3834 8479
3835 8474 3837 8471 3837 8450
TIME...MOT...LOC 1927Z 260DEG 27KT 3833 8480 3812 8499
HAIL...<.75IN
WIND...60MPH
$$
132 follow-up statements
083
WWUS53 KLMK 161945
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
345 PM EDT SUN APR 16 2017
KYC073-209-239-162000-
/O.CON.KLMK.SV.W.0126.000000T0000Z-170416T2000Z/
Woodford KY-Scott KY-Franklin KY-
345 PM EDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN WOODFORD...SOUTHWESTERN SCOTT AND SOUTHEASTERN
FRANKLIN COUNTIES...
At 345 PM EDT, severe thunderstorms were from 8 miles northwest of
Georgetown to near Frankfort, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Frankfort, Midway, Stamping Ground, Longlick, Slickway, Skinnersburg,
Duval, Mallard Point, Woodlake and Switzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3809 8474 3810 8484 3810 8485 3815 8490
3816 8490 3828 8480 3830 8475 3833 8471
3837 8465 3837 8450
TIME...MOT...LOC 1945Z 269DEG 28KT 3830 8466 3814 8483
HAIL...<.75IN
WIND...60MPH
$$
13879
WWUS53 KLMK 161958
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
358 PM EDT SUN APR 16 2017
KYC073-209-239-162008-
/O.EXP.KLMK.SV.W.0126.000000T0000Z-170416T2000Z/
Woodford KY-Scott KY-Franklin KY-
358 PM EDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODFORD...
SOUTHWESTERN SCOTT AND SOUTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT
400 PM EDT...
The storms which prompted the warning have weakened below severe
limits and have exited the warned area.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3809 8474 3810 8484 3810 8485 3815 8490
3816 8490 3828 8480 3830 8475 3833 8471
3837 8465 3837 8450
TIME...MOT...LOC 1958Z 260DEG 27KT 3832 8455 3816 8472
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:15 PM EDT, 12 minutes earlier.
Area forecast discussion, Apr 16, 3:15 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Louisville KY 315 PM EDT Sun Apr 16 2017 .Short Term...(This evening through Monday night) Issued at 315 PM EDT Sun Apr 16 2017 ...Numerous Showers & Storms, A Few Strong this Afternoon/Evening... Scattered to numerous showers and storms have developed in the unstable airmass ahead of an old outflow boundary laying roughly along the I-64 corridor. We'll continue to see an increase in coverage into the evening hours as a warm advection arm from an MCV over the MO bootheel swings into the CWA later. Modest instability will combine with weak shear to create mostly general thunderstorms, however the threat for some multicell clustering is possible. Main threats should be brief heavy rainfall, cloud to ground lightning, and small hail. A Severe T-Storm or two is possible for gusty winds or marginally severe hail through the evening. Frontal boundary slowly sinks south overnight as it becomes nearly parallel to the upper flow. Best coverage (likely-categorical) will be across south central KY overnight with a relative lull toward dawn. Southern IN and northern KY should be mostly dry by dawn tomorrow. As we move toward Monday afternoon, a disturbance in the mid level flow will track across the TN Valley and will spark off scattered to numerous showers and storms mainly across southern and central KY. Surface boundary should be into TN so expect that scattered convection would be elevated by a stable layer near the surface. So, expect mainly just showers and a few general T-storms. Loss of forcing and frontal boundary identity allows for a mostly dry Monday night. Lows tonight should mostly be in the upper 50s and low 60s on Sunday night with Monday highs only topping out in the upper 60s to near 70 behind the front. Steady NE surface flow is always a "cool" setup. Overnight lows Monday night should be in the upper 40s and low 50s in most spots. && .Long Term...(Tuesday through Sunday) Issued at 315 PM EDT Sun Apr 16 2017 Tuesday - Wednesday Night... The majority of the latest data suggests that cool frontal boundary will make it all the way through our CWA by Tuesday, with fairly dry and benign zonal flow aloft over our region. Will still need to leave some low chances down near the TN border nearest where the boundary will be, but overall we should stay mostly dry Tuesday and Tuesday night. Will also note a weak upper disturbance passing just to our south, which serves as another reason to keep low chances in. By Wednesday, a cool front trailing from a weak system over eastern Canada will drop into northern OH/IN/IL, but should stay far enough north to keep most of our forecast dry. Will have to keep some low chances in, however, as a weak isentropic lift component kicks in ahead of the next approaching wave and associated surface low out of the central Plains. Overall, the mid week time frame looks a bit drier than it did yesterday, but still not completely void of showers or a few t-storms. After highs in the mid and upper 70s on Tuesday, we'll be slightly warmer on Wednesday with the added WAA component. The same trend will hold for overnight lows. After Tuesday night min temps in the lower 60s, Wednesday mins will be a tick warmer in the low and mid 60s due to steady WAA. Thursday - Thursday Night... Pretty good agreement in a strong shortwave and associated ~1000mb surface low moving out of the upper Midwest into the Great Lakes region during this time. Meanwhile, a trailing cold front will move through, and could bring good coverage of showers and storms ahead of it. 12Z GFS appears most aggressive with the system, yielding a stronger upper shortwave and surface low to the point where some stronger storms would be possible. At this point, prefer to lean more toward the consensus and a slightly weaker overall system that would have still have the potential to bring a broken line of showers and storms, but less chance for stronger storms. Either way, Thursday looks to be the best rain chance of the entire work week. We should be able to warm to around 80 ahead of the front, with temps dropping into the 50s later Thursday night. Friday... Aforementioned cold front makes it through our CWA by Friday, with surface high pressure and transient shortwave ridging briefly taking hold. This will allow for a dry Friday forecast with slightly cooler highs in the low to mid 70s. Friday Night - Sunday... Confidence decreases significantly as we head into the weekend as deterministic and ensembles struggle with the next ejecting shortwave and the coincident amplification of the downstream shortwave ridge. The faster and less amplified solutions bring precipitation into the area by midday Saturday, while the slower more amplified solution hold precipitation off until late Saturday night/Sunday morning. It's unfortunate that the lowest confidence portion of the forecast falls in the critical window of when outdoor activities will be occurring in Louisville. Hopefully, trends become more clear in the next 24-48 hours. Confidence is higher that by Sunday morning into the day storm system will be moving through the area with good shower and storm chances likely accompanying it. Temperature forecast is dependent on how the weekend evolves, but highs should generally be in the low to mid 70s. && .Aviation...(18Z TAF Issuance) Issued at 129 PM EDT Sun Apr 16 2017 At the beginning of the TAF period a cold front will extend roughly along a TOL-STL-TUL line. This front will progress to the southeast this afternoon and evening, bringing widespread showers and scattered thunderstorms to the TAF sites. SDF stands the best chance of seeing the most shower activity and also has the greatest risk of a strong to severe storm. Off-and-on shower activity will continue late this evening through tomorrow. Winds will decrease significantly tonight and moisture will increase, leading to MVFR ceilings late tonight into early Monday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term...BJS Aviation...13
Hazardous weather outlook, Apr 16, 3:13 AM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 313 AM EDT Sun Apr 16 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170715- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 313 AM EDT Sun Apr 16 2017 /213 AM CDT Sun Apr 16 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. A line of showers and thunderstorms are expected to form ahead of a cold front this afternoon and evening. Some of the storms could produce brief heavy rainfall, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered storms are forecast through much of next week as several weather systems move through the Ohio Valley. Details regarding the evolution of these systems remains uncertain, but the forecast will be monitored in the coming days for any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter assistance may be requested this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM
In the hours before
Special weather statement, Apr 16, 2:06 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
206 PM EDT SUN APR 16 2017
KYZ030-031-161830-
Jefferson-Oldham-
206 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS IS AFFECTING LOUISVILLE AND
SOUTHWESTERN OLDHAM COUNTY...
At 204 PM EDT, radar indicated strong thunderstorms from Glenview to
Audubon Park. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Lyndon, Middletown, Douglass
Hills, Prospect, Hurstbourne, Graymoor-Devondale and Pewee Valley.
LAT...LON 3839 8539 3830 8541 3830 8542 3829 8543
3830 8545 3828 8547 3827 8541 3812 8544
3808 8567 3809 8571 3806 8581 3829 8570
3830 8567 3835 8564
TIME...MOT...LOC 1804Z 247DEG 28KT 3832 8564 3820 8572
13Special weather statement, Apr 16, 2:13 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
113 PM CDT SUN APR 16 2017
INZ089-KYZ023-024-161845-
Perry-Hancock-Breckinridge-
113 PM CDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS IS AFFECTING SOUTHERN PERRY...
CENTRAL HANCOCK AND NORTHWESTERN BRECKINRIDGE COUNTIES...
At 112 PM CDT, radar indicated strong thunderstorms from near Tell
City to 6 miles southwest of Hawesville to near Rockport. Movement
was east at 25 mph.
Winds in excess of 45 mph are possible with these storms.
Locations impacted include...
Tell City, Hawesville, Cannelton, Cloverport, Skillman, Goering,
Gerald, Dodd, Tobinsport and Holt.
LAT...LON 3795 8677 3806 8650 3797 8640 3779 8671
3778 8682 3779 8682 3784 8685 3784 8688
3783 8690 3784 8691 3787 8691 3788 8689
3789 8691 3791 8692
TIME...MOT...LOC 1812Z 249DEG 24KT 3794 8672 3786 8685 3786 8700
13Special weather statement, Apr 16, 2:35 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT SUN APR 16 2017
INZ089-090-KYZ023>025-028>030-033>036-038-161915-
Perry-Harrison-Jefferson-Shelby-Henry-Scott-Franklin-Spencer-Hardin-
Bullitt-Hancock-Meade-Breckinridge-
235 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH NORTHERN CENTRAL
KENTUCKY...
At 232 PM EDT/132 PM CDT/, radar indicated strong thunderstorms from
Owenton to Louisville to Hawesville. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Louisville, Frankfort, Shelbyville, Shepherdsville, and Brandenburg.
Locally torrential rainfall is also occurring with these storms.
LAT...LON 3819 8563 3846 8491 3844 8493 3842 8488
3838 8489 3834 8479 3849 8455 3838 8447
3804 8527 3774 8678 3784 8685 3784 8691
TIME...MOT...LOC 1832Z 260DEG 16KT 3841 8487 3820 8555 3789 8678
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:06 PM EDT | Special Weather Statement | LMK | Jefferson | 24 min |
| Apr 16, 2:13 PM EDT | Special Weather Statement | LMK | Hancock | 32 min |
| Apr 16, 2:35 PM EDT | Special Weather Statement | LMK | Bullitt, Franklin, Hancock, Meade, Shelby | 40 min |
| Apr 16, 3:00 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Shelby, Spencer | 30 min |
| Apr 16, 3:33 PM EDT | Special Weather Statement | LMK | Anderson, Breckinridge, Bullitt, Spencer | 42 min |
| Apr 16, 3:50 PM EDT | Special Weather Statement | LMK | Scott | 40 min |
| Apr 16, 4:18 PM EDT | Special Weather Statement | LMK | Hardin | 42 min |
| Apr 16, 4:32 PM EDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Franklin, Jefferson, Shelby, Spencer | 3 hr |
| Apr 16, 4:40 PM EDT | Special Weather Statement | LMK | Spencer | 50 min |
| Apr 16, 5:18 PM EDT | Special Weather Statement | LMK | Breckinridge, Hancock, Meade | 42 min |
| Apr 16, 5:57 PM EDT | Special Weather Statement | LMK | Meade | 33 min |
| Apr 16, 6:43 PM EDT | Special Weather Statement | LMK | Nelson, Spencer | 32 min |
| Apr 16, 6:51 PM EDT | Flash Flood Warning | LMK | Breckinridge, Hancock | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.